Cookies

We use cookies to ensure that we give you the best experience on our website. By continuing to browse this repository, you give consent for essential cookies to be used. You can read more about our Privacy and Cookie Policy.


Durham Research Online
You are in:

Constraint satisfaction problems on intervals and lengths.

Krokhin, A. and Jeavons, P. and Jonsson, P. (2004) 'Constraint satisfaction problems on intervals and lengths.', SIAM journal on discrete mathematics., 17 (3). pp. 453-477.

Abstract

We study interval-valued constraint satisfaction problems (CSPs), in which the aim is to find an assignment of intervals to a given set of variables subject to constraints on the relative positions of intervals. Many well-known problems such as INTERVAL GRAPH RECOGNITION and INTERVAL SATISFIABILITY can be considered as examples of such CSPs. One interesting question concerning such problems is to determine exactly how the complexity of an interval-valued CSP depends on the set of constraints allowed in instances. For the framework known as Allen's interval algebra this question was completely answered earlier by the authors, by giving a complete description of the tractable cases and showing that all remaining cases are NP-complete. Here we extend the qualitative framework of Allen's algebra with additional constraints on the lengths of intervals. We allow these length constraints to be expressed as Horn disjunctive linear relations, a well-known tractable and sufficiently expressive form of constraints. The class of problems we consider contains, in particular, problems that are very closely related to the previously studied UNIT INTERVAL GRAPH SANDWICH problem. We completely characterize sets of qualitative relations for which the CSP augmented with arbitrary length constraints of the above form is tractable. We also show that, again, all the remaining cases are NP-complete.

Item Type:Article
Keywords:Allen's interval algebra, Interval satisfiability, Computational complexity, Tractable cases, Dichotomy theorem,
Full text:PDF - Published Version (286Kb)
Status:Peer-reviewed
Publisher Web site:http://dx.doi.org/10.1137/S0895480102410201
Publisher statement:© 2004 Society for Industrial and Applied Mathematics
Record Created:29 Mar 2010 11:05
Last Modified:14 Dec 2011 09:52

Social bookmarking: del.icio.usConnoteaBibSonomyCiteULikeFacebookTwitterExport: EndNote, Zotero | BibTex
Usage statisticsLook up in GoogleScholar | Find in a UK Library